Iowa, 2018Hail in Iowa, June 12, 2018
June 12, 2018 · NWS DMX · 3 events in 2 counties and zones
Now for the fifth consecutive day in a row Iowa saw strong to severe storms. Unlike previous days where storms covered large areas, storms on the 12th were few and far between with the lack of a good initiation mechanism.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Now for the fifth consecutive day in a row Iowa saw strong to severe storms. Unlike previous days where storms covered large areas, storms on the 12th were few and far between with the lack of a good initiation mechanism. That isn't to say the environment was not conducive to strong storms though, with MUCAPE values in the 2000 to 4000 J/kg range, effective shear in the 40 to 50 kt range, and hail CAPE values around 500 to 700 J/kg. Just a couple storms were able to initiate during the late afternoon and evening hours, but given the good environment, were able to obtain strong to severe status relatively quickly. Fortunately, only a small handful of severe weather reports were seen around the Fort Dodge and Pocahontas, IA areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 6:01 PM CST, 11 minutes earlier.
Area forecast discussion, Jun 12, 6:01 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
701 PM CDT Tue Jun 12 2018
.SHORT TERM.../Tonight through Wednesday/
Issued at 319 PM CDT Tue Jun 12 2018
Decent 500mb shortwave looks to cut across Minnesota dragging a
cold front through the state late tonight. The latest HRRR (and
preceding runs) remains consistent with bringing a few storms
into the northwest by around 00z today. Certainly plenty of MUCAPE
present this afternoon into this evening and enough forcing with
the fropa to be concerned with the severe storm potential this
evening over northern Iowa. Shear profiles and helicity are weak,
especially in the lower 3km, and thus have very low confidence
with the tornado threat. With LCL heights range around 750-1000m
and DCAPE around 1000 J/kg, more concerned with the elevated hail
threat and damaging winds.
Surface high pressure builds into the state throughout the day
Wednesday providing a very pleasant and cool day across the
forecast area.
.LONG TERM.../Wednesday night through Tuesday/
Issued at 319 PM CDT Tue Jun 12 2018
Wednesday night into Thursday...Strong mid-level theta-e
advection punches into the state late Wednesday night with the
LLJ just to the west of the forecast area during this time.
Greatest storm chances look to be past 06z Thursday through 18z
across western to northern Iowa. The time of day looks to limit
the severe threat with the lack of significant instability and
deep forcing available.
Friday through Tuesday...the main forecast concern was focused on
the heat wave beginning Friday and lasting into early next week.
Confident in three consecutive days of max temperatures well into
the 90s from Friday through Sunday. There were a couple minor
changes with the ongoing forecast, but significant enough that the
heat index forecast was shifted higher. Both Friday and Saturday
afternoons are likely to be slightly windier with models in good
agreement with the deeper mixing. Friday is expected to see the
stronger winds and with highs in the mid-90s and dew points in the
lower 70s, it'll feel like a blast furnace Friday afternoon.
Saturday, and even Sunday, will not provide any relief. Winds
appear to be weaker and the dew points look to be slightly higher
with less mixing. Regardless, sultry heat index values in the
triple digits are expected during the peak heating all three days
Friday to Sunday. The biggest thing to monitor is the surface dew
points over the weekend as the current forecast still might be a
degree or two too low, especially if the mixing does not
materialize. Overnight lows remain in the 70s over the weekend,
providing little relief the heat and confidence is increasing a
headline might be needed by Friday through Sunday.
Monday into Tuesday...upper level ridge of high pressure begins to
break down with a cold front anticipated to push south across the
state Monday afternoon into the evening per GFS. The ECMWF remains
dry Monday as it suggests the front through the state by Tuesday.
Thus, there is the potential for Monday to be another hot day if the
ECMWF solution holds true.
&&
.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 700 PM CDT Tue Jun 12 2018
The primary concern will be thunder trends and restrictions
caused by those storms this evening with high confidence in VFR
conditions through the period otherwise. Have included VCTS
wording were thunder is possible over the next several hours,
mainly north, with VCSH or nil wording elsewhere until confidence
increases. Likely no non-VFR mention anywhere until confidence
increases.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, Jun 12, 2:42 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
342 PM CDT Tue Jun 12 2018
IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-132045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
342 PM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated to scattered thunderstorms are forecast this evening. A
few strong to severe storms are possible with the main threat of
large hail and damaging winds along and north of Highway 30 to the
Minnesota border.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are forecast late Wednesday night into Thursday, but
the severe weather potential is low. Thunderstorms are possible
Monday night into Tuesday, but the predictability of severe
weather remains low at this time.
Hot and humid conditions are expected to settle into the state by
Friday and last through Sunday. Heat index values in the triple
digits are likely each afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ039-132045-
Black Hawk-
342 PM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated to scattered thunderstorms are forecast this evening. A
few strong to severe storms are possible with the main threat of
large hail and damaging winds.
River Flood Warnings are in effect for the Cedar River basin.
Please refer to our website at weather.gov/desmoines for further
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are forecast late Wednesday night into Thursday,
but the severe weather potential is low. Thunderstorms are
possible Monday night into Tuesday, but the predictability of
severe weather remains low at this time.
Hot and humid conditions are expected to settle into the state by
Friday and last through Sunday. Heat index values in the triple
digits are likely each afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KLP
In the hours before
Special weather statement, Jun 12, 5:44 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
644 PM CDT TUE JUN 12 2018
IAZ005-015-023-024-130045-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
644 PM CDT TUE JUN 12 2018
...Nickel Sized Hail Possible...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Pocahontas, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
West Bend, Rolfe, Bradgate, Plover and Ottosen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4281 9465 4291 9464 4298 9437 4278 9437
TIME...MOT...LOC 2344Z 263DEG 14KT 4288 9456
Ansorge
Hail, Pocahontas
- When
- June 12, 6:12 PM CST
- Where
- Pocahontas County, 0.85 mi NNW of Pocahontas
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.741, -94.678
Pocahontas Sheriff reported nickel sized hail near the Pocahontas Community Hospital. Time estimated from radar.
Hail, Webster
- When
- June 12, 6:52 PM CST
- Where
- Webster County, 3.49 mi N of Clare
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 42.630, -94.340
Public reported up to half dollar sized hail. This is a delayed report and time estimated from radar.
Hail, Webster
- When
- June 12, 7:07 PM CST
- Where
- Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -94.200
Trained spotter reported copious amounts of nickel to quarter sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762186, 762187, 762188.